Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

What is the cause for itchy and crusty lips while on Valtrex and Fucidin?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 1772 Questions
Question
After recently returning from a month-long trip to California, I now have a lip infection which was initially thought to be a herpes simplex outbreak (I have had cold sores in the past, and chicken pox twice in my youth). However, after a full round of Valtrex and applications of Fucidin to the lips several times a day (with polysporin + analgesic in between to curb the pain), I am on day 17 with no relief. My lips are beyond itchy, they burn, feel tight and I have crusty pus on my upper lip accompanied by a feeling of 'sweating'. My bottom lip and below my chin have been acting up as well, and the skin on my chin is itchy and very dry (almost scaly to the touch, but not quite). I am also on Amoxicillin for a sinus infection. Any idea what this might be? Just a note as well - I do not have any cold sores on my lips, or any lesions. It just seems to be a widespread infection. Could this have caused blocked sinuses/sinus pain that led to my diagnosis of a sinusitis? (I had complained to the doctor of sinus/tooth pain shortly after getting this initial lip infection, around day 7 or 8)
Posted Sun, 26 Jan 2014 in General Health
 
 
Answered by Dr. T Shobha Deepak 2 hours later
Brief Answer: Infected Herpetic Angluar Stomatitis Detailed Answer: Hi, Welcome to Healthcare-Magic Greetings of the day Dear Ms XXXX, it appears to be do coincidental pathology, sinus infection and the lips infection. From the description given by you it appears you have developed angular stomatitis, which is likely to have got infected . Exact diagnosis will depend on visual inspection of the lesion. I would suggest you to send us a clinical photograph of the same, so that i will be able to guide you further. Waiting for your response. Take Care Best Regards Dr T Shobha Deepak MBBS,MD
Above answer was peer-reviewed by
 
Follow-up: What is the cause for itchy and crusty lips while on Valtrex and Fucidin? 17 hours later
Hi there - I didn't understand what you meant by this: "it appears to be do coincidental pathology, sinus infection and the lips infection." I am uploading a picture of my lips right now, so please refer to that.
 
 
Answered by Dr. T Shobha Deepak 7 hours later
Brief Answer: No picture found Detailed Answer: Greetings I meant two different problems co-existing together. I did not find any pictures attached. You can reupload the pictures using the site's uploader or mail them to me at YYYY@YYYY with subject line as "Attn: Dr. Shobha Deepak". Waiting for the picture. Take care Best Regards Dr T Shobha
Above answer was peer-reviewed by
 
Follow-up: What is the cause for itchy and crusty lips while on Valtrex and Fucidin? 3 hours later
Hi Doctor , I am attaching a photo for my query. Thank you. All the best, XXXXXXX XXXX YYYY@YYYY
 
 
Answered by Dr. T Shobha Deepak 1 hour later
Brief Answer: angular stomatitis Detailed Answer: Greetings Dear Ms XXXXXXX XXXX Thank you very much for the picture. Looking at your photograph it appears that the redness over upper lip is likely to be due to sinusitis, mucosal discharge causing such lesion. The excoriated or raw upper lip skin has got secondarily infected causing the yellow scabbing and crusting. I will suggest you the following which will definitely help with primary aim of treating sinusitis and the infection of upper lip 1. Steam inhalation: 15 to 20 minutes every session thrice a day. It will be very useful to relieve sinus congestion and also loosening of crust over the upper lip 2. After steam inhalation take a gauge piece (soak it completely in normal saline) dab it over the upper lip to loosen the crust. Slowly remove what has been loosened. Do not do a rubbing action as it will cause bleeding. 3. After cleaning the upper lip, dry it and apply framycetin antibiotic ointment over it. 4. Oral Vitamin supplement containing B1, B2 and B6 will be very helpful 5. Massive dose of Vitamin C chewable tablet containing 500mg will be really be helpful for sinusitis. 6. Decongestant nasal drops used not more than 5 days will be beneficial. In case you require any further assistance, will be glad to assist you. Take care Best Regards Dr T Shobha Deepak MBBS, MD
Above answer was peer-reviewed by
 
Follow-up: What is the cause for itchy and crusty lips while on Valtrex and Fucidin? 5 hours later
Dr XXXXXXX Thank you for your answers. As of now I currently have zero continuing sinusitis symptoms and they only lasted 3-4 days at most so I wonder if it was unrelated. What I really need help with is the itching and pain that coincide with my lips. It is day 20 or so of no relief and I am going crazy. Tylenol and Advil don't help and I often wake up in the middle of the night itching like crazy. I have had no mucous discharge from my nose - in fact the problem began as a mucous blockage, instead of a runny nose, and caused my teeth to ache. I'm not sure if this changes the answer. Thanks. Also I have been taking 1000mg vitamin C for about 7 or 8 days
 
 
Answered by Dr. T Shobha Deepak 17 minutes later
Brief Answer: Possibility of Herpes Stomatitis Detailed Answer: Greetings Apart from previous advice I would suggest you the following 1. Benzocaine Ointment : it's a local anaesthetic which will relieve the pain 2 . Antihistamines like Cetrizine Will Be Beneficial for relieving the itching. It's Herpes stomatitis and these advise should take care of it. In case you require any further assistance, will be glad to assist you. Take care Best Regards Dr T Shobha MBBS, MD
Above answer was peer-reviewed by
 
Follow-up: What is the cause for itchy and crusty lips while on Valtrex and Fucidin? 2 hours later
Wonderful. Thank you so much for the advice! Take care!
 
 
Answered by Dr. T Shobha Deepak 10 minutes later
Brief Answer: Take Care Detailed Answer: Wishing you and your family a very happy new year. Do get back to me if you need any assistance anytime. Take Care Best Regards Dr T Shobha
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor